Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 286, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 19, 2008, 1:10 PM CDT for 4 counties in Iowa. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2008, 1:10 PM CDT (18:10 UTC)
- Expired
- Jun 19, 2008, 2:02 PM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Adair County, IA, Audubon County, IA, Cass County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 67 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 1:12 PM CDT | TSTM WND DMG | 4 S Guthrie Center, IA | DELAYED REPORT. 12-14 INCH ASH TREE DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1349 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 191810 SVRDMX IAC001-009-029-077-191915- /O.NEW.KDMX.SV.W.0286.080619T1810Z-080619T1915Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 110 PM CDT THU JUN 19 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ADAIR COUNTY IN SOUTHWEST IOWA... NORTHEASTERN CASS COUNTY IN SOUTHWEST IOWA... SOUTHEASTERN AUDUBON COUNTY IN WEST CENTRAL IOWA... SOUTHERN GUTHRIE COUNTY IN WEST CENTRAL IOWA... * UNTIL 215 PM CDT. * AT 106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ADAIR...OR 57 MILES WEST OF DES MOINES...AND MOVING EAST AT 12 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ADAIR BY 130 PM CDT... CASEY BY 155 PM CDT... MENLO AND 8 MILES WEST OF STUART BY 215 PM CDT... ANOTHER SEVERE STORM WAS JUST SOUTH OF GUTHRIE CENTER. THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 69 AND 94. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4166 9430 4132 9428 4144 9479 4163 9477 TIME...MOT...LOC 1810Z 287DEG 10KT 4152 9470 $$
3 follow-up statements
000 WWUS53 KDMX 191825 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 125 PM CDT THU JUN 19 2008 IAC001-009-029-077-191915- /O.CON.KDMX.SV.W.0286.000000T0000Z-080619T1915Z/ ADAIR IA-CASS IA-GUTHRIE IA-AUDUBON IA- 125 PM CDT THU JUN 19 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR SOUTHEASTERN AUDUBON...SOUTHERN GUTHRIE...NORTHEASTERN CASS AND NORTHERN ADAIR COUNTIES... AT 120 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CASEY...OR 45 MILES WEST OF DES MOINES...MOVING SOUTHEAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... STUART BY 135 PM CDT... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 69 AND 94. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4166 9430 4132 9428 4144 9479 4163 9477 TIME...MOT...LOC 1825Z 308DEG 35KT 4152 9443 $$
000
WWUS53 KDMX 191851
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
151 PM CDT THU JUN 19 2008
IAC009-029-077-191901-
/O.CAN.KDMX.SV.W.0286.000000T0000Z-080619T1915Z/
CASS IA-GUTHRIE IA-AUDUBON IA-
151 PM CDT THU JUN 19 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN AUDUBON...
SOUTHERN GUTHRIE AND NORTHEASTERN CASS COUNTIES IS CANCELLED...
AT 147 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN IOWA.
LAT...LON 4150 9464 4150 9429 4132 9428 4143 9471
4146 9471
TIME...MOT...LOC 1851Z 343DEG 18KT 4141 9440
$$
IAC001-191915-
/O.CON.KDMX.SV.W.0286.000000T0000Z-080619T1915Z/
ADAIR IA-
151 PM CDT THU JUN 19 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHERN ADAIR COUNTY...
AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES SOUTHWEST OF STUART...OR 42 MILES WEST OF DES
MOINES...MOVING SOUTH AT 21 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN ADAIR COUNTY AT 210 PM CDT
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 76 AND 94.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN IOWA.
LAT...LON 4150 9464 4150 9429 4132 9428 4143 9471
4146 9471
TIME...MOT...LOC 1851Z 343DEG 18KT 4141 9440
$$000
WWUS53 KDMX 191902
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
203 PM CDT THU JUN 19 2008
IAC001-191913-
/O.CAN.KDMX.SV.W.0286.000000T0000Z-080619T1915Z/
ADAIR IA-
203 PM CDT THU JUN 19 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ADAIR COUNTY IS
CANCELLED...
AT 200 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN IOWA.
LAT...LON 4150 9464 4150 9429 4132 9428 4143 9471
4146 9471
TIME...MOT...LOC 1903Z 343DEG 18KT 4135 9438
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 12:44 PM CDT, 26 minutes earlier.
Area forecast discussion, Jun 19, 12:44 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION.UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1244 PM CDT THU JUN 19 2008 .SHORT TERM /TODAY/... ML CAPE HAS INCREASED TO 2K+ THIS AFTERNOON ALONG WITH SUFFICIENT SPEED SHEAR ALOFT TO PRODUCE SOME SEVERE HAILERS. STEEP LOW LEVEL LAPSE RATES ALSO SUPPORT SOME WIND POTENTIAL THROUGH EARLY EVENING. SOUTHWEST HALF OF THE CWA UNDER HIGHEST THREAT...WITH LITTLE/NO POTENTIAL NORTHEAST OF THE BOUNDARY. .LONG TERM /TONIGHT-WEDNESDAY/... NORTHWEST FLOW WL CONTINUE TO DOMINATE THE WEATHER THROUGH THIS PERIOD. NUMEROUS WEAK SHORTWAVES WL TOP RIDGE TO THE WEST AND DROP SOUTHEAST THROUGH THE REGION DURING THIS TIME...BUT NONE APPEAR TO BE MUCH STRONGER THAN ANY OF THE OTHERS. FORCING IS RATHER RANDOM AND TIMING IS DIFFICULT TO PREDICT IN THESE SITUATIONS...THEREFORE CONFIDENCE IN ANY ONE PERIOD OF HAVING PCPN OVER ANOTHER BECOMES RATHER HARD TO DEFINE. HAVE CONTINUED ISOLD TO SCATTERED POPS ACRS THE CWA FOR TONIGHT INTO FRIDAY WITH DECREASING COVERAGE INTO THE WEEKEND. WITH LITTLE TO HANG A HAT ON...WL DO LITTLE IN THE WAY OF CHANGES LATER IN THE WEEKEND INTO NEXT WEEK. TEMPERATURES SHOULD SLOWLY WARM AS THICKNESSES GRADUALLY INCREASE INTO THE WEEKEND WITH READINGS APPROACHING AND EVEN EXCEEDING CLIMATOLOGY BY EARLY NEXT WEEK. && .AVIATION...19/18Z ACTIVE CONVECTION ONGOING WILL REQUIRE PERIODIC UPDATES. KDSM/KFOD HAVE HIGHEST STRONG THUNDERSTORM POTENTIAL THROUGH EARLY EVENING. THREAT SHOULD WANE AFTER SUNSET. && .DMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE SOUTHWEST THIRD OF THE FORECAST AREA UNTIL 9 PM. && SHORT TERM/AVIATION...KINNEY LONG TERM...COGIL
Hazardous weather outlook, Jun 19, 5:23 AM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 523 AM CDT THU JUN 19 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-201100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 523 AM CDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST ACROSS CENTRAL IOWA TODAY AND TONIGHT. THE BEST THREAT WILL REMAIN WEST OF A LINE FROM ESTHERVILLE TO DES MOINES AND OTTUMWA. AT THIS TIME...THE SEVERE WEATHER THREAT APPEARS MINIMAL. HOWEVER...ISOLATED HEAVY RAINFALL WILL BE POSSIBLE. NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE REST OF THE WORK WEEK IN MANY LOCATIONS ALONG THE DES MOINES...IOWA AND CEDAR RIVER BASINS WITH CONDITIONS CONTINUING TO IMPROVE. ISOLATED TO SCATTERED THUNDERSTORM CHANCES PERSIST FROM FRIDAY THROUGH SATURDAY...AND AGAIN EARLY NEXT WEEK. AT THIS TIME...THE THREAT OF SEVERE WEATHER AND WIDESPREAD HEAVY RAINFALL APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE...BUT NOT LIKELY AT VARIOUS TIMES FROM TODAY THROUGH EARLY NEXT WEEK. CC
In the hours before
Local storm report, Jun 19, 11:33 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1133 AM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 AM HAIL 2 NNW CARROLL AIRPORT 42.07N 94.80W
06/19/2008 E0.75 INCH CARROLL IA EMERGENCY MNGR
&&
JJOHNSONLocal storm report, Jun 19, 12:16 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1216 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL 3 ESE COON RAPIDS 41.85N 94.62W
06/19/2008 E0.88 INCH GUTHRIE IA TRAINED SPOTTER
&&
JJOHNSONLocal storm report, Jun 19, 12:24 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1224 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM HAIL 3 ESE COON RAPIDS 41.85N 94.62W
06/19/2008 E1.00 INCH GUTHRIE IA TRAINED SPOTTER
&&
JJOHNSONLocal storm report, Jun 19, 1:01 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
101 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM TSTM WND GST 3 ESE CHARITON AIRPORT 41.00N 93.31W
06/19/2008 E60 MPH LUCAS IA EMERGENCY MNGR
1258 PM HAIL 1 SE CHARITON AIRPORT 41.01N 93.35W
06/19/2008 E0.88 INCH LUCAS IA TRAINED SPOTTER
1258 PM HAIL 3 ESE CHARITON AIRPORT 41.01N 93.31W
06/19/2008 E1.00 INCH LUCAS IA TRAINED SPOTTER
&&
JJOHNSONLocal storm report, Jun 19, 1:02 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
102 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM HAIL CHARITON 41.02N 93.31W
06/19/2008 E1.00 INCH LUCAS IA LAW ENFORCEMENT
&&
SEARCYLocal storm report, Jun 19, 1:10 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
110 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM HAIL 2 E CHARITON AIRPORT 41.02N 93.32W
06/19/2008 E1.00 INCH LUCAS IA TRAINED SPOTTER
TRAINED SPOTTER ON WEST EDGE OF CHARITON REPORTED PEA TO
QUARTER SIZED HAIL.
1257 PM HAIL 2 E CHARITON 41.02N 93.27W
06/19/2008 E0.88 INCH LUCAS IA TRAINED SPOTTER
TRAINED SPOTTER ON WEST SIDE OF CHARITON REPORTED DIME TO
NICKEL SIZED HAIL.
&&
LEEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 11:15 AM CDT | Severe Thunderstorm Warning | DMX | Carroll | 45 min |
| Jun 19, 12:03 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene, Guthrie | 42 min |
| Jun 19, 12:07 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 38 min |
| Jun 19, 12:49 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 41 min |
| Jun 19, 12:53 PM CDT | Areal Flood Advisory | DMX | Madison, Warren | 3 hr |
| Jun 19, 1:03 PM CDT | Severe Thunderstorm Warning | DMX | Lucas | 28 min |
| Jun 19, 1:45 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Union | 45 min |
| Jun 19, 2:09 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 35 min |
| Jun 19, 2:15 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 45 min |
| Jun 19, 2:21 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 39 min |
| Jun 19, 2:27 PM CDT | Tornado Warning | DMX | Clarke, Decatur | 33 min |
| Jun 19, 3:09 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 51 min |
| Jun 19, 3:14 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 46 min |
| Jun 19, 3:32 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 29 min |
| Jun 19, 3:48 PM CDT | Areal Flood Advisory | DMX | Adams, Decatur, Ringgold, Taylor, Union | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.